Format

Send to

Choose Destination
J Neuroophthalmol. 2013 Jun;33(2):172-8. doi: 10.1097/WNO.0b013e3182901969.

Drug-related mitochondrial optic neuropathies.

Author information

1
Department of Ophthalmology, USC School of Medicine, Los Angeles, California 90033, USA.

Abstract

BACKGROUND:

There is a group of optic neuropathies of either genetic or acquired origin characterized by similar clinical manifestations with preferential involvement of the papillomacular bundle (PMB). PMB fibers are most susceptible to injury as they are small, unmyelinated, and have high-energy demands. These optic neuropathies share a presumed common pathophysiology of mitochondrial dysfunction.

EVIDENCE ACQUISITION:

A variety of medications cause optic neuropathy by interfering with mitochondrial function. The evidence linking these therapeutic agents as a cause of mitochondrial optic neuropathy (MON) is well established in some and less certain in others. The differential diagnosis includes other optic nerve disorders producing bilateral, symmetric visual loss, including certain nutritional deficiencies, toxins, and genetic diseases.

RESULTS:

Ethambutol, chloramphenicol, linezolid, erythromycin, streptomycin, and antiretroviral drugs can cause drug-related MON. In many cases, drug toxicity is dose and duration dependent, and discontinuation of the drug in a timely manner can lead to significant visual recovery.

CONCLUSIONS:

Mitochondrial optic neuropathies are increasingly recognized as a spectrum of conditions that reach a similar end point by compromising a common pathway of mitochondrial dysfunction. Clinicians should be aware of drugs that can cause a MON. Prompt recognition of this association is critical in preventing irreversible, profound visual loss.

PMID:
23681241
DOI:
10.1097/WNO.0b013e3182901969
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center